Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 20, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Mar 24, 2020, 7:54 AM CDT for Bourbon County, Crawford County, Kansas; Barton County, Vernon County, Missouri. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2020, 7:54 AM CDT (12:54 UTC)
- Expired
- Mar 24, 2020, 9:43 AM CDT
- In force
- 109 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bourbon County, KS, Crawford County, KS, Barton County, MO, Vernon County, MO
The radar
The Springfield radar (KSGF), 104 km from the middle of the area, began a volume at 12:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 0.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 471 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
344
WGUS53 KSGF 241254
FFWSGF
KSC011-037-MOC011-217-241600-
/O.NEW.KSGF.FF.W.0020.200324T1254Z-200324T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
754 AM CDT Tue Mar 24 2020
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Southeastern Bourbon County in southeastern Kansas...
Northeastern Crawford County in southeastern Kansas...
Northwestern Barton County in southwestern Missouri...
Southern Vernon County in west central Missouri...
* Until 1100 AM CDT.
* At 754 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Nevada... Girard...
Arma... Liberal...
Sheldon... Mulberry...
Franklin... Montevallo...
Arcadia... Walker...
Bronaugh... Moundville...
Milo... Burgess...
Croweburg... Ringo...
Oskaloosa... Verdella...
Farlington... Polk...
This warning includes but is not limited to the following low water
crossings...
Route K at Dry Wood Creek east of Arcadia...
and Route KK at Dry Wood Creek 5 miles northwest of Moundville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3798 9406 3767 9407 3747 9485 3767 9486
FLASH FLOOD...RADAR INDICATED
$$
Terry1 follow-up statement
448 WGUS73 KSGF 241443 FFSSGF Flash Flood Statement National Weather Service Springfield MO 943 AM CDT Tue Mar 24 2020 KSC011-037-MOC011-217-241453- /O.CAN.KSGF.FF.W.0020.000000T0000Z-200324T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bourbon KS-Crawford KS-Barton MO-Vernon MO- 943 AM CDT Tue Mar 24 2020 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BOURBON...NORTHEASTERN CRAWFORD...NORTHWESTERN BARTON AND SOUTHERN VERNON COUNTIES IS CANCELLED... The heavy rain has ended. Flash flooding is no longer expected to pose a threat. A Flood Advisory remains in effect. Please continue to heed any remaining road closures. LAT...LON 3798 9406 3767 9407 3747 9485 3767 9486 $$ Terry
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 24, 6:47 AM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Mar 24, 6:47 AM CDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Springfield MO 647 AM CDT Tue Mar 24 2020 .SHORT TERM...(Today and tonight) Issued at 1217 AM CDT Tue Mar 24 2020 Primary concern is in the short term with strong to severe storms tonight into Tuesday morning and associated flooding potential. The combination of a shortwave, surface low, and strong mid and low level jet dynamics will lead to continued thunderstorm development upstream (already seeing convection over western Kansas as of midnight). These storms will move east into the area over the next few hours and linger into Tuesday (exiting the western areas by noon and the eastern areas by mid-afternoon). Storms will be elevated given that we are north of the warm front with a pronounced inversion, making hail the primary threat but can't rule out an isolated damaging wind threat. Greatest severe threat will be over the southwestern CWA from far SE Kansas through extreme SW Missouri where the steepest mid-level lapse rates are expected. Those lapse rates and ample CAPE in the hail growth layer will be supportive of hail as large as golf balls. The flooding threat will cover the entire CWA. While some small portion of the CWA may not see as much rain depending on exact track and evolution of convection, much of the area should see at least 0.75" per latest model guidance, with potential for 1-2" over a large portion of the area. Always tricky to pinpoint with convection, but with saturated soils will have to watch hydro pretty closely. .LONG TERM...(Wednesday through Tuesday) Issued at 1217 AM CDT Tue Mar 24 2020 Warmer and dry weather are expected for Wed and Thu with highs Wed in the mid 60s to low 70s and in the mid 70s to around 80 for Thu. Shower and thunderstorm chances return Thursday night into Saturday as a deepening wave moves through the central CONUS. Sunday through Tuesday then looks dry for the most part. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 639 AM CDT Tue Mar 24 2020 Numerous showers and thunderstorms currently across the area will shift east, ending at all sites by 18Z (earlier at KJLN). Fog is then expected tonight into Wednesday morning, especially at KSGF and KBBG, and to a lesser extent KJLN. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Titus LONG TERM...Titus AVIATION...Titus
Hazardous weather outlook, Mar 24, 7:27 AM CDT, 27 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Springfield MO 727 AM CDT Tue Mar 24 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251230- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 727 AM CDT Tue Mar 24 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited flooding risk. Elevated lightning risk. Elevated fog risk. DISCUSSION... Showers and thunderstorms will continue to move through the area this morning. The severe thunderstorm potential has decreased however a few storms could produce pea size hail and winds to 40 mph. Cloud to ground lightning will also be possible this morning. Widespread rainfall amounts of 0.75-1.5" will be possible with this round of storms this morning, especially along and south of Interstate 44. Minor flooding will be possible given saturated soils. Fog may reduce visibilities below one mile tonight across the area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional thunderstorms will be possible Thursday night into Saturday. There is some potential for strong to severe thunderstorms Thursday night into Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Burchfield
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 7:40 AM CDT | Areal Flood Advisory | SGF | Bourbon, Crawford | 5 hr |
| Mar 24, 6:25 AM CDT | Areal Flood Advisory | SGF | McDonald, Newton | 5 hr |
| Mar 24, 7:12 AM CDT | Areal Flood Advisory | SGF | Barry, Christian, Greene, Lawrence, Stone | 6 hr |
| Mar 24, 7:47 AM CDT | Flash Flood Warning | SGF | Barry, Jasper, Lawrence, Newton | 2 hr |
| Mar 24, 8:42 AM CDT | Areal Flood Advisory | SGF | Christian, Douglas, Greene, Ozark, Stone, Taney and 3 more | 21 hr |
| Mar 24, 9:19 AM CDT | Areal Flood Advisory | SGF | Benton, Cedar, Dade, Dallas, Greene, Hickory and 5 more | 4 hr |
| Mar 24, 9:46 AM CDT | Areal Flood Warning | SGF | Barry, Jasper, Lawrence, Newton | 5 hr |
| Mar 24, 9:52 AM CDT | Areal Flood Warning | SGF | Christian, Greene, Stone | 5 hr |
| Mar 24, 2:29 PM CDT | Areal Flood Advisory | SGF | Barry, Christian, Greene, Jasper, Lawrence, McDonald and 2 more | 15 hr |
| Mar 24, 3:58 PM CDT | River Flood Warning | SGF | Pulaski | 40 hr |
Nearby
Flash Flood Warnings in Kansas, 2020Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.